Help with Lyrica/ MS Hug

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Help with Lyrica/ MS Hug

Postby growing2boys » Thu Dec 09, 2010 5:45 pm

Hello everyone,
I'm having a very hard time. Looking for advice.
I'm a 42 yr old mom with 2 very young boys. (warning may be TMI?)

I am loosing innervations to my bowel. The result is that when I eat my gut gets hard/distended. My waist can go from 26" to 45" overnight. I have a constant "hug" I am told. Basically a feeling of pressure/pain from mid ribs to pelvis. It is about a 6/10 when I don't eat or only drink water. It gets so bad I just want to curl into a ball & die when I do eat. I sometimes only drink water for a couple of days at a time just to get a mental break from the pain.
I was doing fine on a high fiber diet with prune juice before bed. Now if I drink any prune juice or take Mirelax I just get uncontrollable diarrhea (so bad that it happens every time I sit) However I can't have a bowel movement without those aids & the pain becomes horrible.

My neuro isn't the best. He makes me feel guilty for mentioning things like this to him by telling me about his MS patients "who are really bad off"
He prescribed Lyrica. Taking it does take the pain down to a level I can live with, but it makes me too woozy to drive/care for my boys.

Has anyone had terrible abdominal pain from stool retention? How did you help yourself?
Has anyone noticed the weird high feeling from Lyrica gets better after taking it for awhile? There is no way I would drive my boys while taking it as it is now.
Any other med ideas?

Thank you all so much for listening
User avatar
growing2boys
Family Member
 
Posts: 38
Joined: Thu Mar 11, 2010 4:00 pm

Advertisement

Postby HappyPoet » Fri Dec 10, 2010 8:28 am

Hi,

I'm so sorry for your trouble. I can definitely relate. The first thing you MUST do is get to a gastrointestinal doctor ASAP. Diarrhea can be caused when one has a blockage, and the only way new stool can get around the blockage is for the stool to become diarrhea. You should have a colonoscopy to check for this and other possible problems.

The prep for a colonoscopy will clean you out *completely* which will give you a chance to start anew with eating with the knowledge that you should have one (or two) movement a day. Do not let things get backed up again. While the bowel can stretch and hold a lot of stool, this is bad for the bowel which can become long and tortuous (lots of turns/curves) making future blockages more likely and increasing the likelihood of an operation of the kind no one likes to talk about.

It sounds like you already know the drill about what foods are safe versus unsafe in terms of food traveling properly through the digestive track. Try sleeping on your left side which will let gravity assist in moving the stool through the transverse colon. Once stool reaches the descending colon, gravity will again help move the stool down into the rectum when you are upright during the day.

My only other advice is to stay away from ice cream and other milk products, to take a fiber supplement (one your doctor recommends), to take a daily softening agent (one your doctor recommends), and to act before too many days go by without a movement: Use a suppository (one your doctor recommends), use manual evac, use Correctol (or a laxative product your doctor recommends), and/or use an at-home enema.

Best of luck.
User avatar
HappyPoet
Family Elder
 
Posts: 1401
Joined: Thu Jul 09, 2009 3:00 pm

Postby Wonderfulworld » Fri Dec 10, 2010 10:44 am

Hi Growing2boys,
I am a 38 year old mum with one toddler, so can absolutely relate. I take amitriptyline at a very low dose for nerve pain from MS, but like Lyrica, it is sedating and I can't up the dose at all if I am to function the next day.

I agree with HappyPoet. Get a referral to a gastroenterologist asap. I used to have severe constipation and then occasional diarrhoea. TMI alert but once I didn't 'go' for over 10 days. I eventually was tested for coeliac disease and I thought, no way could I be coeliac, but I am. It resolved the severe constipation a lot. I have to watch it though because like you, without keeping an effort going every day, I get severly constipated. I have to use a combination of:
*high dose acidophilous tablets each day
*lots of water during the day, but ending at 6pm because I have bladder issues too!
* I drink strong coffee in the morning to counteract the sedating effect of amitriptyline, and it also seems to help me to 'go'

If I leave one of these things out I immediately have a problem again. Of course I follow a gluten free diet all the time too and definitely that helps.
I hope you find some solution for you, really feel for your situation.
HTH x
~~~~~~~~~~~~~~~
Concussus Resurgo
~~~~~~~~~~~~~~~
RR-MS dx 1998 and Coeliac dx 2003
~~~~~~~~~~~~~~~
Copaxone, Cymbalta. EPO, Fish Oils, Vitamin D3 2000 IU daily, Cal/Mag/Zinc, Multivitamin/mineral, Co-Enzyme Q10, Probiotics, Milk Thistle.
Wonderfulworld
Family Elder
 
Posts: 773
Joined: Sun Aug 27, 2006 3:00 pm
Location: Ireland

Postby growing2boys » Fri Dec 10, 2010 12:20 pm

Thank you both for the replies. I have set a gastro appointment & I am going to ask my general doctor about the low dose Amitriptyline. He has been very helpful through all of this. I will also follow the bowel tips mentioned.
This dx just gets more fun by the day :wink:

Thank you again for the time & replies!
User avatar
growing2boys
Family Member
 
Posts: 38
Joined: Thu Mar 11, 2010 4:00 pm

Postby Wonderfulworld » Fri Dec 10, 2010 3:19 pm

Hey Growing2boys, sorry, just to add, I meant to say that although I am currently on Amitriptyline (it's 25mg in the evening, and it does get rid of 65% of my nerve pain) I was actually thinking of switching to Lyrica!!
I find amitriptyline makes me shut down about 90 minutes after taking it, I get very grumpy and argumentative, and I hate being like that. If I forget to take it my husband can see a big difference - I am still joking and chatting to him by 10pm. I am not sure there is much of a difference in the side effect profile of Lyrica vs. amitriptyline, but your GP might be able to talk to you about that.
Also meant to say your neuro sounds a bit useless, of course there are people worse, but that shouldn't mean your problems don't deserve to be treated. I hope you find a good resolution to the problem.
~~~~~~~~~~~~~~~
Concussus Resurgo
~~~~~~~~~~~~~~~
RR-MS dx 1998 and Coeliac dx 2003
~~~~~~~~~~~~~~~
Copaxone, Cymbalta. EPO, Fish Oils, Vitamin D3 2000 IU daily, Cal/Mag/Zinc, Multivitamin/mineral, Co-Enzyme Q10, Probiotics, Milk Thistle.
Wonderfulworld
Family Elder
 
Posts: 773
Joined: Sun Aug 27, 2006 3:00 pm
Location: Ireland

Postby tara97 » Sat Dec 11, 2010 9:00 pm

I hate that so many other illnesses that can be corrected fall under the general umbrella of MS even though this abdominal pain you are having may very well be separate from those scars on the brain. yes definately see a gastro to rule out ulcers but my gastro told me this ungodly horendous pain was caused by the inflamation of the vagus nerve. once again on this forum I really must suggest for you to look into porphyria as the culprit as it is notorious for causing abdominal pain + neuro attacks that many times leave scars on the brain. especially if your MS is hereditary.
User avatar
tara97
Family Elder
 
Posts: 161
Joined: Sun May 24, 2009 3:00 pm
Location: Henderson


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: jackD


Contact us | Terms of Service